woman experiencing dizziness

Feeling Faint? It Could Be Postural Hypotension

It’s not uncommon to experience an occasional “head rush” — brief dizziness or lightheadedness — upon standing up. But if these symptoms occur regularly, you could have postural hypotension. Also known as orthostatic hypotension, the condition is a form of low blood pressure. Although most cases are mild, they can sometimes signal more serious problems.

When you stand up, blood pools in your legs — a natural consequence of gravity. As a result, there isn’t enough blood circulating back to the heart, and your blood pressure decreases. To counteract this phenomenon, cells called baroreceptors send signals to your brain that trigger an increase in your heart rate, in turn raising blood pressure. Postural hypotension occurs when something interferes with this process. People with the problem typically experience a sudden, extreme drop in blood pressure upon standing, which can lead to:

  • Dizziness
  • Weakness
  • Confusion
  • Nausea
  • Fainting

Common Causes of Postural Hypotension

A number of factors can cause postural hypotension, many of which are common and benign. For example, dehydration (often the result of vomiting, diarrhea, strenuous exercise, or not drinking enough fluids) is a common culprit. Some people, particularly older adults, have a drop in blood pressure after they eat. Hot temperatures, pregnancy, bed rest due to illness, and being over age 65 can also raise your risk of the problem.

Many conditions also have postural hypotension as a side effect, including:

Most mild forms are simply bothersome, but the issue can cause complications like falls as a result of fainting. It is also a risk factor for cardiovascular disease and stroke. If you experience postural hypotension often, see your physician.

Postural Hypotension Prevention

Most approaches to preventing postural hypotension involve making a few simple, smart changes to your lifestyle, such as:

  • Up your fluid intake. Drink plenty of water and avoid alcohol, which is associated with a higher risk of the problem.
  • Elevate the head of your bed and get up slowly from a lying or sitting position.
  • Check your meds. Some prescription drugs can cause postural hypotension as a side effect, including certain heart medications, antidepressants, muscle relaxants, and those used to treat erectile dysfunction.
  • Stick to small meals if your blood pressure drops after eating. Depending on your individual case, your doctor may also recommend adding more salt to your diet.
  • Wear compression stockings. These garments can help keep blood from pooling in your legs.
  • Get moving. Physical activity can help reduce symptoms of postural hypotension. You may be able to stop an episode by crossing and squeezing your thighs or elevating your legs.
  • If the problem is severe and if lifestyle measures don’t work for you, your physician can prescribe medications that help raise blood pressure.
  • » Watch our Medical Mondays segment on preventing falls among seniors and find additional fall-related articles.

Concerned you or your loved one might suffer from postural hypotension? Contact the UPMC Aging Institute for assistance or to schedule an appointment with your doctor.